Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 197, NWS Grand Forks, ND

July 24, 20204 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2020, 11:02 PM CDT for 4 counties in Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2020, 11:02 PM CDT (04:02 UTC)
Expired
Jul 24, 2020, 11:45 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 11:35 PM CDTTSTM WND DMG4 E Newfolden, MNTREE BLOWN DOWN AT A RURAL HOMESTEAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3642 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS53 KFGF 250402
SVRFGF
MNC089-113-119-125-250445-
/O.NEW.KFGF.SV.W.0197.200725T0402Z-200725T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1102 PM CDT Fri Jul 24 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Marshall County in northwestern Minnesota...
  Northwestern Red Lake County in northwestern Minnesota...
  North central Polk County in northwestern Minnesota...
  Pennington County in northwestern Minnesota...

* Until 1145 PM CDT.

* At 1102 PM CDT, a severe thunderstorm was located near Carpenters
  Corner, or 9 miles west of Thief River Falls, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Thief River Falls, Warren, Argyle, Newfolden, Middle River, St.
  Hilaire and Goodridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4837 9580 4806 9567 4786 9639 4807 9647
      4827 9700 4854 9662 4855 9620
TIME...MOT...LOC 0402Z 237DEG 36KT 4810 9637 

HAIL...<.75IN
WIND...60MPH
 
$$

Lynch
2 follow-up statements
360 
WWUS53 KFGF 250429
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1129 PM CDT Fri Jul 24 2020

MNC119-125-250438-
/O.CAN.KFGF.SV.W.0197.000000T0000Z-200725T0445Z/
Red Lake MN-Polk MN-
1129 PM CDT Fri Jul 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RED LAKE AND
NORTH CENTRAL POLK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. Gusty 
winds remain possible.

LAT...LON 4837 9580 4806 9567 4798 9598 4824 9621
      4835 9643 4855 9621 4854 9620
TIME...MOT...LOC 0428Z 237DEG 36KT 4824 9604 

$$

MNC089-113-250445-
/O.CON.KFGF.SV.W.0197.000000T0000Z-200725T0445Z/
Marshall MN-Pennington MN-
1129 PM CDT Fri Jul 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN MARSHALL AND EASTERN PENNINGTON COUNTIES...

At 1128 PM CDT, a severe thunderstorm was located 7 miles southeast
of Holt, or 11 miles northeast of Thief River Falls, moving northeast
at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Newfolden, Middle River, Goodridge, Holt, Mavie and High Landing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4837 9580 4806 9567 4798 9598 4824 9621
      4835 9643 4855 9621 4854 9620
TIME...MOT...LOC 0428Z 237DEG 36KT 4824 9604 

HAIL...<.75IN
WIND...60MPH
 
$$

Lynch
729 
WWUS53 KFGF 250443
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1143 PM CDT Fri Jul 24 2020

MNC089-113-250453-
/O.EXP.KFGF.SV.W.0197.000000T0000Z-200725T0445Z/
Marshall MN-Pennington MN-
1143 PM CDT Fri Jul 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL AND EASTERN
PENNINGTON COUNTIES WILL EXPIRE AT 1145 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4837 9580 4806 9567 4798 9598 4824 9621
      4835 9643 4855 9621 4854 9620
TIME...MOT...LOC 0443Z 237DEG 36KT 4831 9587 

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:13 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 24, 10:13 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1013 PM CDT Fri Jul 24 2020

.UPDATE...
Issued at 952 PM CDT Fri Jul 24 2020

Line of storms has moved into the central and northern valley with
highly efficient rainfall producers and some severe wind
potential. Threat will increase over the next couple hours if the
cold pool develops and shear from the low level jet helps
intensify convection. CAMs continue to move this round convection
into NW MN in the next couple hours with another round moving
across the southern valley overnight. The unidirectional shear
values and weak mid level lapse rates suggest storms will be
unorganized and with the severe risks highly dependent on the
aforementioned low level jet and its ability to increase the
shear.

UPDATE Issued at 644 PM CDT Fri Jul 24 2020

Convective thunderstorm evolution the main concern in the evening
and overnight time frame. Will see thunderstorms expand in
coverage as forcing from short wave moves closer to the FA. Upper
forcing already responsible for convection upstream and the main
question is if there is enough shear to allow storms to organize
into a cluster or complex and if it will be producing severe
winds. SFC based CAPE peaking out around 6500j/kg per mesoanalysis
with 4500j/kg of MLCAPE shows plenty of instability and with PWATS
above 1.5 inches heavy rainfall a big concern with any storms even
sub severe ones. After the initial storm development expected
in the next one to 2 hours along a New Rockford to Grafton line
where and when there is a hail threat, the primary concern will
be wind gusts to 70mph and heavy rainfall as storms cluster and merge
moving eastward into the valley after 10pm per CAM guidance.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 316 PM CDT Fri Jul 24 2020

Convective strength and timing will be the main challenges for the
period.

Southwesterly flow aloft and south winds continue to bring hot and
humid conditions to the region this afternoon. Dew points were
already in the 70s this morning, with a few localized spots
hitting the low 80s. Will expand the excessive heat warning into
the northern Red River Valley as several of the higher dew point
pools have been up there and their heat index values are above the
portions of the southern RRV currently.

With all the heat and humidity, CAPE values have been huge, over
4000 J/kg, although there has been some capping that is starting
to erode over the RRV. Cap is still pretty stout further west,
but the shortwave is starting to set off some convection off in
western SD. There have been towers over central ND that have been
struggling to get going and move into our western counties. The
good deep layer bulk shear is still well to the west with the
forcing, so think these initial updrafts will struggle for a while
longer. CAMs continue to show storms developing along the surface
trough just to our west close to 00Z, then moving it into our
western counties later this evening. Plenty of instability to work
with in the 00Z to 03Z time frame before sun sets, and although
the shear is still around 30 kts, it should be enough to maintain
some sort of thunderstorm complex with hail over an inch early on
as well as damaging winds up to 70 mph throughout the night. With
the low level jet ramping up, some winds continuing as the system
moves into western MN remains possible.

Much of tomorrow will depend on how tonight plays out and if there
is lingering convective debris. It does look like there should be
at least some clearing, and heat and humidity will continue to
hang around before the front comes through Saturday. After a bit
of a break at least in the western counties think there is the
potential for another round of thunderstorms, and with shear even
better than today (35 to 40 kts), some severe hail and winds are
not out of the question. A shortwave moving through southern
Canada will help push a cold front down Saturday night, with the
complex moving east with it.

.LONG TERM...(Sunday through Friday)
Issued at 316 PM CDT Fri Jul 24 2020

The weather pattern is expected to quiet down a bit heading into
next week. H5 flow becomes northwesterly on Sunday with ridging
taking shape across the northern US Rockies and into British
Columbia and Alberta. Heading into mid-week, the ridge axis
progresses into Saskatchewan, with H5 flow responding and becoming
more northerly over the CWA late Wednesday. Overall, a much drier
and slightly cooler pattern is expected Sunday through Friday.

Remnant showers and thunderstorms work eastward Sunday morning, with
quiet weather expected through the remainder of the day. Highs are
expected to be in the 70s to near 80 degrees. Monday brings very
similar conditions with dry weather expected across much of the CWA.
Heading into Tuesday, most of the area remains dry, with slight
precipitation chances working back into the Lake of the Woods
region, in association with a shortwave passage.

Look for warmer temperatures Wednesday through Friday slight chances
for afternoon thunderstorms each day. Ensemble members diverge
significantly starting Wednesday, with a divide regarding moisture
values and timing. This will determine our risk for severe weather
heading into the end of next week. At this time, there is low
confidence in specifics, but a weak signal for a return to hotter
and more humid conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 644 PM CDT Fri Jul 24 2020

Will be monitoring convective evolution this evening into the
overnight with the risk of impacting all TAF sites by 08Z. Some
MVFR CIGs are possible in the wake of the convection into the mid
morning hours.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...JR
LONG TERM...Lynch
AVIATION...JK
Hazardous weather outlook, Jul 24, 3:55 PM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
355 PM CDT Fri Jul 24 2020

MNZ001>004-007-029-NDZ008-016-026>030-038-039-049-052-053-252100-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
355 PM CDT Fri Jul 24 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Dangerous heat index values around 105 are expected this
afternoon and early evening.

Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-252100-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
355 PM CDT Fri Jul 24 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

High heat index values around 100 are expected this afternoon and
early evening.

Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006-007-014-015-024-054-252100-
Towner-Cavalier-Benson-Ramsey-Eddy-Western Walsh-
355 PM CDT Fri Jul 24 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 24, 10:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1039 PM CDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     1 SE COOPERSTOWN        47.43N 98.11W
07/24/2020  M60.00 MPH       Griggs             ND   AWOS

            PEAK WIND AT THE COOPERSTOWN AIRPORT /KS32/.

&&

GGUST
Local storm report, Jul 24, 10:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1042 PM CDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     3 SSE GRAND FORKS       47.88N 97.05W
07/24/2020                   Grand Forks        ND   AMATEUR RADIO

            LARGE TREE BRANCHES AND LIMBS BROKEN DOWN.

&&

GGUST
Local storm report, Jul 24, 10:45 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1045 PM CDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     TSTM WND GST     4 NNW GRAND FORKS       47.97N 97.11W
07/24/2020  M58 MPH          Grand Forks        ND   MESONET

            PEAK WIND MEASURED AT THE RWIS STATION ALONG INTERSTATE
            29.

&&

GGUST
Local storm report, Jul 24, 10:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1048 PM CDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND DMG     2 SW GRAND FORKS        47.90N 97.10W
07/24/2020                   Grand Forks        ND   AMATEUR RADIO

            LIGHT POLE BLOWN DOWN ALONG SOUTH 48TH STREET, AT 32ND
            AVE.

&&

GGUST
Special weather statement, Jul 24, 10:52 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1052 PM CDT Fri Jul 24 2020

MNZ001-004-007-008-013-014-250445-
East Marshall MN-Red Lake MN-Pennington MN-Kittson MN-West Polk MN-
West Marshall MN-
1052 PM CDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL...NORTHWESTERN
RED LAKE...NORTH CENTRAL POLK...SOUTHEASTERN KITTSON AND PENNINGTON
COUNTIES UNTIL 1145 PM CDT...

At 1052 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Warren to near Carpenters Corner to near
Dorothy. Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Thief River Falls, Warren, Karlstad, Argyle, Newfolden, Middle River
and St. Hilaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4857 9639 4855 9639 4855 9632 4840 9596
      4803 9579 4782 9654 4808 9666 4824 9704
      4862 9651
TIME...MOT...LOC 0352Z 237DEG 37KT 4821 9674 4814 9654 4799 9646

Lynch
Local storm report, Jul 24, 10:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1055 PM CDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     7 ESE EAST GRAND FORKS  47.89N 96.88W
07/24/2020  M58 MPH          Polk               MN   MESONET

            PEAK WIND MEASURED AT THE RWIS STATION ALONG HIGHWAY 2,
            NEAR MALLORY.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:14 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake46 min
Jul 24, 10:38 PM CDTSpecial Weather StatementFGFNorman, Polk, Red Lake67 min
Jul 24, 10:52 PM CDTSpecial Weather StatementFGFMarshall, Pennington53 min
Jul 24, 11:05 PM CDTSpecial Weather StatementFGFKittson55 min
Jul 24, 11:17 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau58 min
Jul 24, 11:27 PM CDTSpecial Weather StatementFGFRoseau63 min
Jul 24, 11:41 PM CDTSevere Thunderstorm WarningFGFClay64 min
Jul 25, 12:01 AM CDTSevere Thunderstorm WarningFGFNorman44 min
Jul 25, 12:42 AM CDTSevere Thunderstorm WarningFGFClay27 min
Jul 25, 12:45 AM CDTSpecial Weather StatementFGFMahnomen, Norman45 min
Jul 25, 1:30 AM CDTSpecial Weather StatementFGFWilkin60 min
Jul 25, 2:05 AM CDTAreal Flood AdvisoryFGFClay, Norman5 hr
Jul 25, 2:14 AM CDTSpecial Weather StatementFGFBecker61 min
Jul 25, 2:23 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail52 min
Jul 25, 2:31 AM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Polk44 min
Jul 25, 3:00 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wadena60 min
Jul 25, 3:13 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Mahnomen, Otter Tail, Wadena62 min
Jul 25, 4:01 AM CDTSevere Thunderstorm WarningFGFWadena44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.